ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available on CD-ROM.


July 14, 2005

  • High reliability organizations: What they know that we don't.
  • New fentanyl warnings praised
    Janssen and FDA notified practitioners of new product labeling that addresses several safety issues association with transdermal fentanyl. Health care practitioners are advised to take note of the new labeling and work to assure the safe use of the product as well as proper education of the patient.
  • Steps to avoid inadvertent IV administration of nimodipine.
    A recently reported fatality stemming from the inadvertent IV administration of nimodipine causes ISMP to revisit this topic, and provides suggestions to avoid this medication error.
  • When bag and volume don't correlate.
    An error report involving ACTIVASE (alteplase, TPA) highlights the potential harm that may befall patients when the volume of the IV bag does not correlate with the volume of the medication contained within.
  • Packaging of RISPERDAL M-TAB (risperidone) Orally Disintegrating Tablets can lead to dispensing errors.
    RISPERDAL M-TAB has indistinguishable labels on the blister packaging, identical tablet colors, and the blister pack label includes steps for opening of the packaging which may lead to confusion in practice. A report of several dispensing errors for this product (including one that reached a patient) is described.
  • ISMP welcomes new Safe Medication Management Fellow for 2005-06. Kellie A. Taylor, PharmD.
  • ISMP Quarterly Action Agenda: April-June 2005.
    ISMP has developed a selection of agenda items and actions to reduce the risk of medication errors at your practice site. Each item includes a description of the medication safety problem, recommendations to reduce the risk of errors, and the issue number (in parentheses) to locate additional information as desired. Continuing education credit will be available in the 3-4 weeks time for pharmacists and nurses.

July 28, 2005

  • High-reliability organizations:  What they know that we don't (Part II).
  • Phenytoin and heparin vials.
  • Several practitioners have expressed concern about look-alike vials of heparin (5000 units/mL, 1 mL fill in 2 mL vial) and phenytoin (100 mg/ 2 mL vial), both manufactured by Baxter Healthcare Corporation. Dispensing errors involving these products are described, along with strategies to help minimize the potential mix-ups of these vials in practice.
  • Urgent recall of Colleague pumps.
  • FDA and Baxter Healthcare Corporation announce a worldwide recall of all models of the Colleague Volumetric Infusion Pumps because they can shut down while delivering medications.

  • “No bacteriostat added” confusion.
  • “No bacteriostat added’ is not equivalent to “No preservatives.” The misinterpretation of this statement on the packaging of a Mayne Pharma product has led to the intrathecal administration of morphine containing preservatives to two patients who, fortunately, were unharmed by this error.
  • Take steps to avoid the inadvertent IV administration of nimodipine.
  • A recently reported fatality resulting from the inadvertent IV administration of nimodipine causes ISMP to revisit this topic and provide recommendations to avoid this error in practice
  • ISMP Teleconference: “Risk Reduction Strategies for Medication Errors in the Perioperative Setting.”
  • ISMP will hold this teleconference on September 21, 2005, at 1:30 pm EDT. CE credit for this 90 minute program will be available for nurses and pharmacists. Click here for more information and to register.
  • ISMP Cheers Awards: Looking for Medication Safety Stars
  • ISMP will hold the 8 th Annual ISMP Cheers Award Dinner on December 6, 2005 at the Cili Restaurant & Bar at the Bali Hai Golf Club, Las Vegas NV (during the ASHP Midyear Clinical Meeting). For more information or to submit a nomination, or to make a donation to support the Cheers Awards, please visit www.ismp.org or call ISMP at 215-947-7797.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP